Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 24, 2021Prowers County, Colorado

NWS Pueblo, CO issued this special weather statement at May 24, 2021, 1:22 PM MDT for Prowers County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 1:22 PM MDT (19:22 UTC)
Expired
May 24, 2021, 2:00 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO

County Prowers County, CO

The radar

The Goodland radar (KGLD), 163 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WWUS85 KPUB 241922
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
122 PM MDT Mon May 24 2021
 
COZ098-242000-
Lamar Vicinity/Prowers County CO-
122 PM MDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PROWERS COUNTY UNTIL
200 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 7 miles southwest of Coolidge, moving northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Holly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3784 10211 3790 10223 3821 10205 3790 10205
TIME...MOT...LOC 1922Z 206DEG 22KT 3797 10210 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 24, 11:47 AM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 24, 11:47 AM MDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1147 AM MDT Mon May 24 2021

.SHORT TERM...(Today and tonight)
Issued at 410 AM MDT Mon May 24 2021

Main Forecast Concerns/Challenges:

1) Low chance for an isolated storm or two later this afternoon over
the far eastern plains, around and to the east of Lamar. If this
were to occur, it would have the potential to be strong to severe.

2) Low chance for additional isolated showers and storms later
tonight, along and north of a line from Colorado Springs to Eads. If
this were to occur, it would have the potential to be strong to
severe.

Dry weather is finally in place across southern CO, with any storm
development staying just to the east in KS. There had been some
isolated showers/storms trying to develop right along the NM/CO
border, but this has since ended. Expect dry weather for the
remainder of the morning across the CWA, and expect that to be the
main trend for most areas through the period. At this time, the
forecast is pretty much a low confident, potentially higher impact
forecast based on possible isolated storm development that would
have a decent chance of becoming strong to severe. Upper trough
axis will move across the region today, as surface trough makes some
slight southward adjustments. In this setup, instability and
moisture axis shift east and focus more into KS. This will leave
much of southern CO in a drier and more stable environment today,
with most guidance/forecast soundings showing this dry air mass and
strong capping in place. While that is the consensus for much of the
guidance and seems like a reasonable solution, the NAM and even the
RAP are hinting at a possible area of higher moisture and
instability lingering across far eastern CO later this afternoon. In
this setup, areas around Lamar and to the east could have some
potential for an isolated storm or two by mid to late afternoon.
Given the extent of the instability and shear of 35-45 kt, they
would have the potential to be strong to severe with large hail and
damaging winds the main threat. Once again, think the more likely
scenario will be for a dry forecast but given that there are some
hints at possible thunderstorm development by some models and that
the expected development today will be right just to the east of the
CWA, have kept slight chance pops in place.

Turn focus to later tonight, with another low confident scenario for
shower and thunderstorm development. By this evening, will see
additional mid level energy push across CO, and with the surface low
moving more to the east. This will allow a westward surge of higher
dewpoint air and instability, possibly reaching parts of central CO.
Meanwhile, WAA ramps up over surface trough/moisture axis by mid to
late evening and focuses right into east central CO allowing for
possible scattered shower and thunderstorm development. While the
focus stays highest across east central CO, some guidance brings
this ascent and shower/thunderstorm development more to the west,
possibly as far west as El Paso county tonight. With the more likely
scenario that any development stays across east central CO, did put
slightly higher chances across Crowley and Kiowa county. Did add
slight chance pops across the eastern half of El Paso county though.
The reason to keep an eye on trends later today and this possible
development is that instability could remain high and shear will
likely remain high, in the 45-55 kt range. This would support an
isolated large hail threat with any thunderstorm. WAA and focus
drops off late tonight into early Tuesday morning, along with the
possibility of any additional thunderstorms.

.LONG TERM...(Tuesday through Sunday)
Issued at 410 AM MDT Mon May 24 2021

Tuesday...

The troughing to the northeast in the long wave flow is going to
continue to fill and move eastward, as it does, there could be  a
lingering stationary boundary over the eastern plains...and this
could kick off some convection for this area during the late
afternoon and evening hours. However, many of the ensemble members,
as well as the higher resolution models are having a difficult time
coming to agreement as to where that boundary will be. At this time,
models have been pretty persistent with there being a lack of lower
level moisture over much of the CWA, therefore at this time, the
confidence is not there to determine the need for increasing PoPs
over this area of the CWA yet at this time. If some convection
does develop on Tuesday afternoon, it will most likely occur over
the counties of Bent and Otero. Most of the wind flow will be
generally from the northeast over much of the plains and out of
the southwest in the San Luis valley and over higher terrain. High
temperatures will be slightly above average for most of the CWA.

Wednesday through Saturday...

The overall long wave pattern will become more zonal and take on a
southwesterly to northeasterly oriented axis in Wednesday, and then
this will begin to flatten out as there will be a weak trough
moving in over the northwestern US. This will allow for high
pressure to be in control with dry conditions for most of the CWA
with a predominantly southwesterly flow over the region. There is
going to be drier conditions over much of the area as a result,
and there will be just some developing showers and/or
thunderstorms over the higher terrain as some mid level moisture
is advected in from upstream. Warm temperatures that are above the
seasonal average for Wednesday due to the strong southwesterly
flow in the lower levels producing the warming downsloping winds
will begin to cool slightly on Thursday as the ridge flattens.
Then the ridge will strengthen again going into the weekend as a
trough deepens off the coast of California and this will again
increase the southwesterly flow in the low to mid levels again for
Saturday and warm much of the CWA adiabatically. Therefore,
Saturday's highs will be the warmest of the week and well above
the seasonal average, with low 90s possible over much of the
plains.

Sunday and Monday...

There is still an indication with the deterministic models that
there will be a developing low over Colorado on Sunday, and this
could provide an increase chance of showers/thunderstorms over
much of the CWA. And this will propagate eastward and out of the
area on Monday, although there could still be some precipitation
along with strong and gusty winds on the backside of the low as
it exits the region. Although, it is still too far out to consider
this reliable, yet there has been consistency with the models
showing this occurring.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1047 AM MDT Mon May 24 2021

VFR conditions expected at the TAF sites today with dry weather
and gusty southwest winds up to 30 kts at KALS through the day.
KCOS and KPUB will see south to southeast 10-15 kts in the
afternoon which will decrease and shift out of the north this
evening. Winds will increase out of the northeast to east around
10-15 kts this evening at both KCOS and KPUB with the potential
for some VFR to high end MVFR clouds to develop and a very low end
probability for isolated thunderstorms. Chances of this occuring
at the terminals after 06z looks too low to introduce into TAF
just yet. Risk should pull east of the area after 12z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...STEWARD
AVIATION...KT
Hazardous weather outlook, May 24, 11:24 AM MDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1124 AM MDT Mon May 24 2021

COZ058>089-093>099-251730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1124 AM MDT Mon May 24 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

There is a possibility for an isolated storm or two near the
Colorado and Kansas border this afternoon, and along and north of a
Colorado Springs to Eads line tonight. Confidence is low for this
development, but if storms were to develop, they could become strong
to severe. Large hail and damaging winds would be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms will be possible over the central and
southeast mountains and the southeast plains from Thursday
through next weekend. The best chance for thunderstorms may come
on Sunday depending on the timing and track of the next system
approaching from the west. The main threat with thunderstorms will
be lightning and gusty winds up to 50 mph along with brief light
to moderate rainfall. A strong storm or two will be possible
across the plains over the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon across the far eastern plains.

31/88

In the hours before

Special weather statement, May 24, 1:22 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
122 PM MDT Mon May 24 2021

COZ098-242000-
Lamar Vicinity/Prowers County CO-
122 PM MDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PROWERS COUNTY UNTIL
200 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 7 miles southwest of Coolidge, moving northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Holly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3784 10211 3790 10223 3821 10205 3790 10205
TIME...MOT...LOC 1922Z 206DEG 22KT 3797 10210

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:01 PM MDTSpecial Weather StatementPUBKiowa44 min
May 23, 6:49 PM MDTSevere Thunderstorm WarningPUBKiowa26 min
May 23, 7:09 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa36 min
May 23, 7:46 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers29 min
May 23, 8:18 PM MDTSpecial Weather StatementPUBKiowa57 min
May 23, 9:26 PM MDTSpecial Weather StatementPUBKiowa49 min
May 23, 9:27 PM MDTSpecial Weather StatementPUB48 min
May 23, 10:21 PM MDTSpecial Weather StatementPUBKiowa39 min
May 23, 10:23 PM MDTSpecial Weather StatementPUBBaca52 min
May 24, 8:44 AM MDTRiver Flood WatchPUBBent10 hr
May 24, 1:32 PM MDTSevere Thunderstorm WarningPUBProwers43 min
May 24, 2:16 PM MDTSevere Thunderstorm WarningPUBProwers44 min
May 24, 2:57 PM MDTSevere Thunderstorm WarningPUBProwers63 min
May 24, 3:19 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers41 min
May 24, 3:22 PM MDTFlash Flood WarningPUBProwers3 hr
May 24, 4:00 PM MDTSevere Thunderstorm WarningPUBProwers45 min
May 24, 4:29 PM MDTSpecial Weather StatementPUBProwers31 min
May 24, 5:01 PM MDTSpecial Weather StatementPUBProwers44 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.